HLA-B*58:01 Genotype is Associated With Risk of Severe Cutaneous Reactions Induced by Allopurinol in Patients Admitted in Udonthani Hospital

Main Article Content

Usanee Khunakornsiri
Prarinya Konyoung
Thachanan Kongpan
Supanida Kwangsukstid
Sirimas Kanjanawart
Wichittra Tassaneeyakul

Abstract

Background and Objective :  Severe cutaneous adverse drug reactions (SCAR) such as Stevens-Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN) and Drug Hypersensitivity Syndrome (DHS) are rare but life-threatening. Allopurinol is a uric acid lowering drug commonly used for treatment of gouty arthritis and hyperuricemia.  This drug has been reported as one of the most common culprit drug for SCAR in Thailand. This study aimed to investigate the relationship between HLA-B*58:01 and allopurinol-induced SCAR in patients who admitted in Udonthani Hospital.

Methods : Twenty-three allopurinol-induced SJS, TEN or DHS patients and 30 allopurinol-tolerant patients were recruited from Udonthani Hospital.  Peripheral blood sample was collected and used for HLA-B*58:01 genotyping using allele-specific polymerase chain reaction technique.  Fisher’s exact test was used to analyze the association between allopurinol-induced SJS, TEN or DHS and HLA-B*58:01.

Results : Twenty-one (21/23, 91.30%) allopurinol-induced SJS, TEN or DHS patients carried HLA-B*58:01 while only 1 (1/30, 3.33%) of the control group had this allele.  The risk of allopurinol-induced SJS, TEN or DDHS was significantly higher in the patients with HLA-B*58:01 with an odds ratio (OR) of 304.5 (95% CI 21.56 – 12,968.95, p<0.05).

Conclusions : A strong association between HLA-B*58:01 and allopurinol-induced SJS, TEN or DDHS was observed in allopurinal-induced SCAR patients who admitted in Udonthani Hospital.  Our results suggest that HLA-B*58:01 is a very useful genetic marker for screening Thai patients who may be at higher risk of allopurinol-induced life-threatening SCAR.

Downloads

Download data is not yet available.

Article Details

How to Cite
1.
Khunakornsiri U, Konyoung P, Kongpan T, Kwangsukstid S, Kanjanawart S, Tassaneeyakul W. HLA-B*58:01 Genotype is Associated With Risk of Severe Cutaneous Reactions Induced by Allopurinol in Patients Admitted in Udonthani Hospital. Srinagarind Med J [nternet]. 1 [cited 2021Nov.29];29(2):127-32. vailable from: https://li01.tci-thaijo.org/index.php/SRIMEDJ/article/view/18262
Section
Original Articles